REACTION AND SIDE EFFECTS OF ANTIBIOTIC USE

Dr Edward McGowan                                                                                                                     9-15-2007


Here is an example of what can happen when one is on antibiotics. The gut flora is changed with antibiotics. But if
one has inadvertently been selected to already be resistant through resistance gained from reclaimed water, then
the type of antibiotic and its level may well push the patient into this situation. C. diff is part of the gut flora but is
held in check by a healthy flora. Change that healthy background flora and C. diff will come on strongly to over
whelm the gut leading to ulcerative colitis. This may become an autoimmune thing and then one is prone to
relapse. Much of this can be avoided by proper treatment of reclaimed water and drinking water. I think I mentioned
elsewhere that two commercial pharmacies were reviewed and the water used to mix medications, the supply here
was potable water that was presumably sterilized, not Title 22, contained multi-drug resistant bacteria that when
checked were resistant to all antibiotics, save neomycin.

The point in all this is that our water supplies have been taken for granted and this leads to a laxness and to a
serious breech of integrity. There are several studies demonstrating that serious resistance and illness develop
from prior exposure to antibiotics--this tendency lasts for several years. Thus inadvertent exposure sets one up for
a big fall, especially following major surgery.

Physicians - maximum of 0.25 AMA PRA Category 1 Credit(s) for physicians;
Family Physicians - up to 0.25 AAFP Prescribed credit(s) for physicians

This activity is part of an ongoing CME/CE initiative to provide information on labeling changes reported by the
FDA. Activities of this nature will be posted on Medscape on a weekly basis.

August 29, 2007  The US Food and Drug Administration (FDA) has approved safety labeling revisions to advise of
the potential of developing Clostridium difficile-associated diarrhea more than 2 months after completion of
antimicrobial therapy; the risk for renal impairment with emtricitabine and tenofovir disoproxil fumarate therapy and
the risk for exacerbation of hepatitis B virus infection in patients with coninfection who have discontinued treatment
with either drug component; and the rare risk for thrombotic thrombocytopenic purpura associated with clopidogrel
bisulfate.

Antibiotics Linked to Risk for Clostridium difficile-Associated Diarrhea
The FDA approved safety labeling revisions in May for certain antimicrobials to warn of the risk for Clostridium
difficile-associated diarrhea (CDAD).

Updated product monographs include those for moxifloxacin HCl tablets and injection in sodium chloride (Avelox
and Avelox IV, made by Bayer Pharmaceuticals Corp); gemifloxacin mesylate tablets (Factive, made by Oscient
Pharmaceuticals Corp); ofloxacin tablets (Floxin, made by Ortho-McNeil Pharmaceutical, Inc); levofloxacin tablets,
oral solution, injection, and injection in 5% dextrose (Levaquin, made by Ortho-McNeil Pharmaceutical, Inc);
nalidixic acid caplets (NegGram, made by sanofi-aventis US, LLC); and tigecycline injection (Tygacil, made by
Wyeth Pharmaceuticals, Inc).

Treatment with antibacterial agents such as these can alter the colon's normal flora, leading to overgrowth of C
difficile and subsequent release of toxins A and B that contribute to the development of CDAD. Nearly all antibiotics
have been implicated in CDAD, which may range in severity from mild diarrhea to fatal colitis.

Because hypertoxin-producing strains of C difficile can be refractory to antimicrobial therapy, they are associated
with increased morbidity and mortality and may require colectomy. The FDA advises that CDAD be considered in
all patients who present with diarrhea after antibiotic use. Careful examination of medical history is required
because of the potential for late-onset disease; cases of CDAD have been reported more than 2 months after
completion of an antimicrobial course of therapy.

The FDA notes that current antibiotic therapy for the primary infection may need to be discontinued in patients with
known or suspected CDAD. Appropriate fluid and electrolyte management, protein supplementation, antibiotic
therapy for C difficile, and surgical evaluation also may be required.

Patients should be advised that diarrhea is a common problem caused by antibiotics and usually ceases after
completion of therapy. Watery and bloody stools (with or without stomach cramps and fever) can occur after
initiation of therapy, sometimes as late as 2 or more months after the last dose has been taken. Patients should be
instructed to contact their healthcare clinician as soon as possible if symptoms occur.

Moxifloxacin, gemifloxacin, ofloxacin, and levofloxacin are fluoroquinolone antibiotics indicated for the treatment of
infections caused by susceptible strains of designated microorganisms. In particular, levofloxacin is indicated for
the treatment of acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, nosocomial
pneumonia, community-acquired pneumonia (CAP), complicated and uncomplicated skin and skin structure
infections, chronic bacterial prostatitis, complicated and uncomplicated urinary tract infections (UTIs), and
inhalational anthrax.

Ofloxacin may be used to treat acute bacterial exacerbations of chronic bronchitis; CAP, uncomplicated skin and
skin structure infections; acute, uncomplicated urethral and cervical gonorrhea; nongonococcal urethritis and
cervicitis; mixed urethral and cervical infections; acute pelvic inflammatory disease; complicated UTIs;
uncomplicated cystitis; and prostatitis.

Gemifloxacin is indicated for the treatment of acute bacterial exacerbations of chronic bronchitis and CAP.
Moxifloxacin may be used to treat acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, CAP,
complicated and uncomplicated skin and skin structure infections, and complicated intra-abdominal infections.

Nalidixic acid is a quinolone antibiotic indicated for the treatment of certain UTIs. Tigecycline is a glycylcycline
antibiotic indicated for the treatment of designated complicated skin and skin structure infections and
intra-abdominal infections.

Emtricitabine/Tenofovir Disoproxil Fumarate (Truvada) Linked to Risk for Renal Impairment, HBV Exacerbation
On May 21, the FDA approved the safety labeling revisions for emtricitabine and tenofovir disoproxil fumarate
200-mg/300-mg tablets (Truvada, made by Gilead Sciences, Inc) to warn of the risk for renal impairment and the
risk for exacerbation of hepatitis B virus infection (HBV) in patients coinfected with HIV and HBV.

Emtricitabine and tenofovir are principally eliminated by the kidney, and cases of renal impairment, including those
of acute renal failure and Fanconi syndrome (renal tubular injury with severe hypophosphatemia), have been
associated with its use.

Therefore, the FDA advises that creatinine clearance (CrCl) be calculated before initiation of therapy. No dose
adjustments are required for patients with mild renal impairment (CrCl, 50 - 80 mL/minute); for patients with CrCl
ranging from 30 to 49 mL/minute, the dosing interval should be extended from 24 to 48 hours.

Emtricitabine and tenofovir tablets should not be used in patients with a CrCl of less than 30 mL/minute or those
requiring hemodialysis. Concomitant or recent use of other nephrotoxic agents should be avoided, and routine
monitoring of CrCl and serum phosphorus is recommended in patients at risk for renal impairment.

The FDA notes that these recommendations are based on modeling of single-dose pharmacokinetic data in
nonHIV-infected subjects and have not been clinically evaluated. Therefore, clinical response and renal function
should be monitored closely during treatment.

Combination tablets containing emtricitabine and tenofovir are indicated for use with other antiretroviral agents in
the treatment of HIV-1 infection. They have not been approved for the treatment of chronic HBV, and severe acute
exacerbations of HBV have been reported in patients with coinfection who have discontinued either component.
Close hepatic monitoring is advised for patients with HIV and HBV, with both clinical and laboratory follow-up for at
least several months' duration on discontinuation of treatment; initiation of anti-HBV therapy may be warranted.